Alert archive / Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

August 1, 2012Campbell County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 1, 2012, 2:08 AM EDT for Campbell County, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2012, 2:08 AM EDT (06:08 UTC)
Expired
Aug 1, 2012, 2:45 AM EDT
In force
37 min
Issued by
NWS Blacksburg, VA

County Campbell County, VA

The radar

The Roanoke radar (KFCX), 123 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.1 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 944 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
944 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

601 
WWUS81 KRNK 010608
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
208 AM EDT WED AUG 1 2012

VAZ045-046-059-010645-
APPOMATTOX VA-CAMPBELL VA-CHARLOTTE VA-
208 AM EDT WED AUG 1 2012

...STRONG THUNDERSTORMS WILL AFFECT APPOMATTOX...CAMPBELL AND
CHARLOTTE COUNTIES...

AT 206 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
SOUTHEAST OF CONCORD TO BROOKNEAL...MOVING EAST AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. 

THESE STORMS WILL BE NEAR WREN AROUND 225 AM...RED HOUSE AROUND 235
AM AND EVERGREEN AROUND 240 AM.

LAT...LON 3702 7890 3705 7897 3704 7899 3730 7898
      3737 7876 3705 7876

$$

DS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 31, 9:52 PM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 31, 9:52 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
952 PM EDT TUE JUL 31 2012

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL KEEP THE AREA IN A FAVORED PATTERN FOR
SCATTERED SHOWERS AND STORMS INTO LATE WEDNESDAY. A COLD FRONT
WILL APPROACH THE AREA WEDNESDAY BEFORE DISSIPATING WEDNESDAY NIGHT.
WEAK HIGH PRESSURE WILL BUILD IN LATE IN THE WEEK RESULTING IN
SOMEWHAT DRIER AND WARMER WEATHER FOR THURSDAY INTO FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 935 PM EDT TUESDAY...

LATEST WRFARW-RNK SHOWED CONVECTION WEAKENING AND DISSIPATING
OVERNIGHT. THIS SAME TREND WAS SHOWEN ON NAM AND GFS.

ADJUSTED POPS FOR THE LATEST KFCX 88D TRENDS WITH CONVECTION
SPILLING A LITTLE FURTHER EAST THAN FIRST THOUGHT. IN
GENERAL...INCREASED POPS IN THE SOUTHERN SHENANDOAH VALLEY OF
VIRGINIA AND NORTHWEST MOUNTAINS OF NORTHWEST NORTH CAROLINA FOR
THE NEXT COUPLE OF HOURS. THEN...CLUSTERS OF SHRA/TSRA SHOULD
GRADUALLY WEAKEN WITH THE LOSS OF SOLAR HEATING. KEPT THE HIGHEST
POPS IN THE NORTHWEST TONIGHT AND THE LOWEST POPS IN THE
SOUTHEAST. SHORTWAVE TO OUR WEST WILL ARRIVE OVERNIGHT INTO EARLY
WEDNESDAY AND MAY TRIGGER ANOTHER ROUND OF SHRA. EXPECT A WEAKENED
STATE TO ANY STORMS...SO HELD ON TO SOME LOW POPS MAINLY NORTHWEST
THRU THE OVERNIGHT. AREAS OF FOG WILL DEVELOP OVERNIGHT ESPECIALLY
WHERE HEAVY RAIN OCCURRED. LOW TEMPERATURES WILL RANGE FROM THE
UPPER 50S IN THE MOUNTAINS TO THE MID 60S IN THE SOUTHEAST. EXPECT
ANOTHER ACTIVE THUNDERSTORM DAY ON WEDNESDAY WITH A COLD FRONT
APPROACHING FROM THE NORTHWEST.

AS OF 745 PM EDT TUESDAY...
RAISED POPS IN THE WEST THIS EVENING WITH AN AREA OF SHOWERS AND
THUNDERSTORMS MOVING SOUTHEAST INTO THE REGION. PLAYED THE HIGHEST
POPS IN THE NORTHWEST. MODIFIED TEMPERATURES ACCORDING TO LATEST
TREND. ADJUSTED POPS AND CLOUDS IN THE EAST FOR LATEST TRENDS.
MORE ADJUSTMENTS LATER TONIGHT.

AS OF 300 PM EDT TUESDAY...

CONVECTION REMAINS QUITE WIDELY SCATTERED AND MAINLY OVER THE FAR
WESTERN PERIMETER OF THE CWA ATTM...ALONG THE ELONGATED CONVERGENCE
ZONE STRETCHING FROM THE SE STATES INTO THE GREAT LAKES. IN ADDITION
THE CWA REMAINS IN BETWEEN THE REMNANT MCS THAT PASSED WELL SOUTH
EARLIER...THE CORE OF THE 5H TROF TO THE NORTH...AND THE NEXT
SHORTWAVE SEEN IN WATER VAPOR BACK IN THE OHIO VALLEY. THIS COMBO
WITH RATHER WEAK INSTABILITY PER CAPES OF 1500 J/KG OR SO...AND THE
LEFTOVER POCKET OVER THE SE WHERE EARLIER FOG/STRATUS HAS LIMITED
DEVELOPMENT...MAKES ADDED TSRA COVERAGE INTO THE EVENING RATHER
IFFY. SHORT TERM MODELS AGAIN REMAIN OVERDONE AS EXPECT WILL SEE
MORE OUTFLOW DRIVEN CLUSTERS OF SHRA/TSRA MOUNTAINS THAT SHOULD
GRADUALLY PROPAGATE EAST AND PERHAPS WORK OVER THE BLUE RIDGE BEFORE
LOSS OF HEATING. THEREFORE HAVE CONTINUED A SCATTERING OF POPS INTO
EARLY EVENING WITH HIGHEST VALUES WEST-NORTH AND LOWER CHANCES SE.
STILL SOME ISOLATED PULSE SVR/HEAVY RAIN POTENTIAL SO KEEPING
MENTION IN THE HWO INTO THE EVENING. NEXT UPSTREAM WAVE WILL
ARRIVE OVERNIGHT INTO EARLY WED AND MAY TRIGGER ANOTHER ROUND OF
SHRA BUT TIMING SUGGESTS A WEAKENED STATE TO ANY STORMS...SO ONLY
KEEPING SOME LOW POPS MAINLY NW THRU THE OVERNIGHT. SHOULD AGAIN
BE FOG AROUND ESPCLY WHERE RAIN OCCURRED BUT NOT LOOKING AT THE
DEGREE OF STRATUS TNGT GIVEN THE FLOW TURNING LIGHT SOUTH/SW.
TEMPS SHOULD AGAIN FALL OFF TO MOSTLY 60S WITH A FEW 50S IN THE
VALLEYS SIMILAR TO THIS MORNING.

DECENT VORT LOBE TO THE NW TRACKS ACROSS AND JUST EAST OF THE CWA ON
WED WITH THE MAJORITY OF DEEPER MOISTURE WORKING INTO THE PIEDMONT
DURING MAX HEATING. HOWEVER WEAK SFC WAVE NEAR THE COAST MAY INJECT
JUST ENOUGH MOISTURE TO PRODUCE MORE SCTD TSRA WEST INTO THE
MOUNTAINS JUST AHEAD OF A COLD FRONT DROPPING IN FROM THE NW. DRYING
ALOFT MAY TEND TO LIMIT COVERAGE BUT GIVEN ONLY WEAK NW FLOW APPEARS
ENOUGH RH TO POP SOME CLUSTERS/BANDS OF TSRA ESPCLY ALONG/EAST OF
THE BLUE RIDGE. THUS ORIENTED CHANCE POPS OVER THE RIDGES IN SPOTS
EARLY ON...SHIFTING EAST BY MID/LATE AFTERNOON. OTRW PARTLY TO
MOSTLY SUNNY AND A BIT WARMER UNDER MORE WESTERLY FLOW ALOFT
RESULTING IN HIGHS CLOSE TO 90 SE AND MOSTLY 80S ELSW.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AS OF 310 PM EDT TUESDAY...

HEIGHTS SLOWLY RISE THROUGH THE PERIOD AS SURFACE HIGH PRESSURE
SLOWLY STRENGTHENS. THE SUBTLE WARMING ALOFT WILL KEEP STORMS MOSTLY
RESERVED TO THE HIGHEST ELEVATIONS OF EXTREME SW VA AND NW NC. MAXT
WILL BE SIMILAR BOTH THURSDAY AND FRIDAY WITH MIDDLE 80S TO LOWER
90S. DEWPOINTS WILL FALL THROUGH THE 60S ACROSS MOST SPOTS BUT
STAYING IN THE MIDDLE 60S ACROSS THE SOUTHSIDE AND PIEDMONT. ATTM
THURSDAY SHOULD BE SOMEWHAT LESS ACTIVE AS FAR AS STORM DEVELOPMENT
THAN FRIDAY. THE BERMUDA RIDGE SHIFTS WEST AND STRENGTHENS INTO THE
LONG TERM.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 100 PM EDT TUESDAY...

WEAK UPPER TROFFING/WEAKNESS EXPECTED TO PERSIST OVER THE MID
ATLANTIC AND MID APPALACHIAN REGION THROUGH SATURDAY NIGHT AS AREA
IS SANDWICHED BETWEEN BROAD BERMUDA HIGH TO THE EAST AND EXTENSIVE
UPPER RIDGE FROM THE 4-CORNERS AREA INTO THE SOUTHERN HIGH PLAINS.
SLIGHTLY COOLER AIR ALOFT COMBINING WITH SUBTLE WEAK EMBEDDED SHORT
WAVE TROFS MEANDERING EAST IN UPPER FLOW SHOULD BE SUFFICIENT TO
MAINTAIN DAILY THREAT FOR MAINLY DIURNALLY-DRIVEN WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS THOUGH THE FIRST HALF OF THE LONG TERM
PERIOD.

A MORE SUBSTANTIAL SHORT WAVE TROF EXPECTED TO MOVE EAST-SOUTHEAST
THROUGH THE UPPER GREAT LAKES ON SUNDAY...GRADUALLY FILLING AND
LIFTING EAST-NORTHEAST BACK INTO SOUTHEASTERN CANADA BY EARLY NEXT
WEEK. AT THE SAME TIME...WESTERN UPPER RIDGE EXPECTED TO AMPLIFY
OVER THE CENTRAL HIGH PLAINS...SUPPORTING SUFFICIENT AMPLIFICATION
OF DOWNSTREAM EASTERN TROF TO DRIVE COOL FRONT SOUTHEAST THROUGH THE
BLACKSBURG FORECAST AREA BY/ON MONDAY PRECEDED AND ACCOMPANIED BY A
MORE ORGANIZED LINE OF SHOWERS/STORMS...TO BE FOLLOWED BY SOMEWHAT
COOLER AND DRIER AIR BEHIND THE FRONT BY TUESDAY...MOST NOTABLY FROM
THE BLUE RIDGE WEST.

HPC BIAS CORRECTED GUIDANCE USED TO POPULATE LONG RANGE GRIDDED
FIELDS...WITH ONLY SUBTLE TWEAKS TO REFLECT TOPOGRAPHICALLY DRIVEN
LOCAL CLIMATOLOGICAL BIASES AS/WHERE APPROPRIATE.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
AS OF 810 PM EDT TUESDAY...

CONVECTION CONTINUES ACROSS THE CWA THIS HOUR...BUT MOSTLY ON THE
UPSLOPE SIDE OF THE ALLEGHANYS. TSRA ARE AVOIDING MOST OF THE TAF
SITES AT THIS HOUR...BUT WILL NEED TO WATCH LWB...ROA...AND LYH FOR
THE NEXT COUPLE OF HOURS WITH NEARBY STRONG CONVECTION AND OUTFLOW
BOUNDARIES THAT MAY SPARK NEW CONVECTION NEARBY. CONVECTION SHOULD
DIMINISH IN ALL AREAS BY 04Z AT THE LATEST...LEAVING MOSTLY VFR MID
TO HIGH-LEVEL OVERCAST OVERNIGHT. FOR WED...THE UPPER TROUGH DRIVING
THE BULK OF THE CONVECTION WILL SHIFT EAST...WITH THE BEST
DEVELOPMENT EXPECTED ACROSS THE PIEDMONT. THUS...HAVE FOCUSED ON
ADVERTISING AFTERNOON CONVECTION IN THOSE AREAS...AND LEFT IT OUT OF
BLF/LWB...BUT THIS WILL NEED TO BE WATCHED WITH LATER MODEL RUNS.

OTHERWISE...FAIRLY WIDESPREAD RAIN SHOULD LEAD TO IFR-LIFR BR/FG AND
IFR-LIFR CIGS IN THE 08Z-12Z TIME FRAME WED...ESPECIALLY
LWB/BLF/BCB...WITH LESS THREAT OF SUCH OCCURRING IN AREAS THAT
RECEIVED LESS RAIN ACROSS THE PIEDMONT.

WINDS...MOSTLY CALM OR VRB03KT OVERNIGHT...BECOMING SW-WNW THROUGH
THE DAY WED AT SPEEDS 10KTS OR LESS.

AS OF 1235 PM EDT TUESDAY...

LOW CIGS CONTINUE TO SLOWLY IMPROVE TO VFR ESPCLY ALONG AND EAST
OF THE BLUE RIDGE WHERE FOG/STRATUS HAVE BEEN STUCK FOR MUCH OF
THE MORNING. EXPECT THIS TREND TO PREVAIL INTO THE AFTERNOON WITH
MAINLY 4-6K FT CU FIELDS FOR MOST SPOTS UNTIL LOSS OF HEATING.

THE MAIN THREAT OF SLOW MOVING MULTICELLULAR STORMS CONTINUES IN
THE WESTERN LOCATIONS ALONG AND SOUTH OF A LINE FROM KLWB-KBCB
THIS AFTERNOON. OVERALL...COVERAGE WILL BE SCATTERED ELSEWHERE BUT
CONFIDENCE IS HIGH THAT SHOWERS AND STORMS WILL BE IN THE VICINITY
OF ALL MOST TAF SITES IN THE AFTN SO KEPT IT IN.

SHOULD SEE A QUICK WEAKENING TREND TO CONVECTION THIS EVENING AS
THE SHORTWAVE PASSES. HOWEVER...ANOTHER SHORTWAVE UPSTREAM MAY
BRING SHOWERS INTO THE KLWB/KBLF AREA THROUGH LATE THIS EVENING.
CIGS MAY DROP AGAIN LATE TUE NIGHT AS WELL AS VSBYS DEPENDING ON
EXTENT OF RAINFALL...AND CLEARING SKIES SO LOWERED CIGS/VSBYS TO
IFR/MVFR MOST SPOTS EXCLUDING KROA BUT NOT AS LOW AS LAST NIGHT.

THE DAILY AFTERNOON AND EVENING THREAT OF SHOWERS AND
THUNDERSTORMS CONTINUES THROUGH THE WEEK BUT SHOULD BECOME MORE
WIDELY SCATTERED WEDNESDAY...AND ISOLATED THURSDAY INTO FRIDAY AS
WEAK HIGH PRESSURE SETTLES IN FROM THE WEST. MOISTURE WILL BEGIN
TO RETURN OVER THE WEEKEND WITH DIURNAL BOUTS OF SHOWERS AND
STORMS LIKELY WITH MOSTLY AFTERNOON/EVENING MVFR CONDITIONS
POSSIBLE AT TIMES SATURDAY AND SUNDAY. OUTSIDE OF THIS MAINLY
DIURNALLY DRIVEN CONVECTION...THE ONLY OTHER FLIGHT WEATHER
HAZARDS WOULD BE FROM OVERNIGHT VALLEY FOG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH/KK
SHORT TERM...KM
LONG TERM...WERT
AVIATION...AMS/JH/WP
Hazardous weather outlook, Jul 31, 9:56 PM EDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
956 PM EDT TUE JUL 31 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-020200-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
956 PM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN
WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 12:32 AM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1232 AM EDT WED AUG 1 2012

VAZ034-035-045>047-010500-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
1232 AM EDT WED AUG 1 2012

...STRONG THUNDERSTORMS WILL AFFECT AMHERST...APPOMATTOX...BEDFORD...
BUCKINGHAM AND CAMPBELL COUNTIES...

AT 1228 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
SOUTHWEST OF FOREST TO APPOMATTOX...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3743 7846 3736 7856 3737 7859 3734 7859
      3722 7874 3723 7878 3721 7879 3731 7946
      3747 7924

DS
Special weather statement, Aug 1, 12:59 AM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1259 AM EDT WED AUG 1 2012

VAZ044-045-058-010600-
CAMPBELL VA-HALIFAX VA-PITTSYLVANIA VA-
1259 AM EDT WED AUG 1 2012

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...HALIFAX AND
PITTSYLVANIA COUNTIES...

AT 1258 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF BROOKNEAL...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BROOKNEAL AROUND 140 AM.

LAT...LON 3706 7889 3705 7889 3704 7890 3701 7891
      3693 7913 3701 7920 3715 7900 3707 7888

DS
Special weather statement, Aug 1, 1:03 AM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
103 AM EDT WED AUG 1 2012

VAZ045>047-010530-
APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-
103 AM EDT WED AUG 1 2012

...STRONG THUNDERSTORMS WILL AFFECT APPOMATTOX...BUCKINGHAM AND
CAMPBELL COUNTIES...

AT 102 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTH OF RUSTBURG TO 4 MILES SOUTHEAST OF APPOMATTOX...MOVING EAST AT
40 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR CONCORD AROUND 110 AM...HIXBURG AROUND 115
AM...APPOMATTOX NATIONAL HISTORIC PARK AROUND 125 AM AND SHEPPARDS
AROUND 130 AM.

LAT...LON 3735 7845 3733 7852 3737 7859 3734 7859
      3730 7864 3723 7888 3731 7928 3733 7928
      3743 7878 3739 7843

DS
Special weather statement, Aug 1, 1:04 AM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
104 AM EDT WED AUG 1 2012

VAZ033-034-010530-
BEDFORD VA-FRANKLIN VA-
104 AM EDT WED AUG 1 2012

...STRONG THUNDERSTORMS WILL AFFECT BEDFORD AND FRANKLIN COUNTIES...

AT 102 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM MONETA TO
9 MILES NORTHWEST OF PENHOOK...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. FREQUENT CLOUD
TO GROUND LIGHTNING IS ASSOCIATED WITH THIS STORM. IF YOU ARE OUT ON
THE WATER GET BACK TO LAND AND FIND A SAFE BUILDING OR SAFE VEHICLE.

THESE STORMS WILL BE NEAR WESTERN SMITH MOUNTAIN LAKE AROUND 110
AM...SMITH MOUNTAIN LAKE STATE PARK AROUND 120 AM AND PENHOOK AROUND
130 AM.

LAT...LON 3705 7953 3704 7953 3704 7957 3704 7959
      3698 7961 3696 7964 3708 7982 3721 7965
      3714 7943

DS
Special weather statement, Aug 1, 1:31 AM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
131 AM EDT WED AUG 1 2012

VAZ045-046-058-059-010600-
APPOMATTOX VA-CAMPBELL VA-CHARLOTTE VA-HALIFAX VA-
131 AM EDT WED AUG 1 2012

...STRONG THUNDERSTORMS WILL AFFECT APPOMATTOX...CAMPBELL...CHARLOTTE
AND HALIFAX COUNTIES...

AT 128 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM RUSTBURG
TO BROOKNEAL TO 6 MILES SOUTHWEST OF NATHALIE...MOVING NORTHEAST AT
15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR HAT CREEK AROUND 145 AM...NATHALIE AROUND
150 AM...CONCORD AROUND 155 AM AND WREN AROUND 200 AM.

LAT...LON 3744 7885 3722 7875 3700 7880 3686 7909
      3702 7905 3729 7913

DS
Special weather statement, Aug 1, 2:08 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
208 AM EDT WED AUG 1 2012

VAZ045-046-059-010645-
APPOMATTOX VA-CAMPBELL VA-CHARLOTTE VA-
208 AM EDT WED AUG 1 2012

...STRONG THUNDERSTORMS WILL AFFECT APPOMATTOX...CAMPBELL AND
CHARLOTTE COUNTIES...

AT 206 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
SOUTHEAST OF CONCORD TO BROOKNEAL...MOVING EAST AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR WREN AROUND 225 AM...RED HOUSE AROUND 235
AM AND EVERGREEN AROUND 240 AM.

LAT...LON 3702 7890 3705 7897 3704 7899 3730 7898
      3737 7876 3705 7876

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:21 PM EDTAreal Flood AdvisoryRNKBath112 min
Jul 31, 9:00 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington60 min
Jul 31, 9:54 PM EDTSpecial Weather StatementRNKGiles66 min
Jul 31, 9:57 PM EDTSpecial Weather StatementRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington63 min
Jul 31, 10:20 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery55 min
Jul 31, 10:30 PM EDTSpecial Weather StatementRNKCity of Lynchburg60 min
Jul 31, 11:00 PM EDTSpecial Weather StatementRNKMontgomery45 min
Jul 31, 11:04 PM EDTSevere Thunderstorm WarningRNKMontgomery56 min
Jul 31, 11:10 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg65 min
Jul 31, 11:35 PM EDTSpecial Weather StatementRNKBuckingham55 min
Aug 1, 12:31 AM EDTSpecial Weather StatementRNKBedford29 min
Aug 1, 12:32 AM EDTSpecial Weather StatementRNKAppomattox, City of Lynchburg28 min
Aug 1, 12:59 AM EDTSpecial Weather StatementRNKCampbell61 min
Aug 1, 1:03 AM EDTSpecial Weather StatementRNKAppomattox27 min
Aug 1, 1:04 AM EDTSpecial Weather StatementRNKFranklin26 min
Aug 1, 1:31 AM EDTSpecial Weather StatementRNKCampbell29 min
Aug 1, 2:09 AM EDTSpecial Weather StatementRNKHalifax66 min
Aug 1, 2:10 AM EDTSpecial Weather StatementRNKCharlotte20 min
Aug 1, 3:13 PM EDTSpecial Weather StatementRNKRockbridge, City of Lexington62 min
Aug 1, 4:14 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Rockbridge, City of Buena Vista, City of Lexington61 min
Aug 1, 4:30 PM EDTSevere Thunderstorm WarningRNKBotetourt60 min
Aug 1, 4:49 PM EDTSpecial Weather StatementRNKCraig41 min
Aug 1, 4:53 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Rockbridge48 min
Aug 1, 5:06 PM EDTSpecial Weather StatementRNKFloyd54 min
Aug 1, 5:39 PM EDTSpecial Weather StatementRNKCity of Roanoke51 min
Aug 1, 6:04 PM EDTSevere Thunderstorm WarningRNKBotetourt, Roanoke, City of Roanoke56 min
Aug 1, 6:14 PM EDTSpecial Weather StatementRNKBotetourt61 min
Aug 1, 6:29 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem46 min
Aug 1, 6:57 PM EDTSevere Thunderstorm WarningRNKFranklin46 min
Aug 1, 7:49 PM EDTSpecial Weather StatementRNKCharlotte56 min

Nearby

Special Weather Statements in Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.